Evidence map›Paper›PMID 25579087›Full record

ReviewMedical science monitor : international medical journal of experimental and clinical research2015

Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN): could retinoids play a causative role?

Anthony R Mawson, Ike Eriator, Sridhar Karre

Open access · hybridAbstract readReview
In one paragraph

Review in Medical science monitor : international medical journal of experimental and clinical research, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 20 papers.

0numbers the graph read from it
0cells of the map it votes in
20citing papers in PubMed
3.9field-weighted citation impact, top 7% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

20 citing papers in PubMed, 46 citations in OpenAlex.

  1. Review
  2. Article
  3. Review
  4. Article
  5. Article
  6. Article
  7. Article
  8. Review
  9. Article
  10. Review
  11. Clinical and pathogenic aspects of the severe cutaneous adverse reaction epidermal necrolysis (EN).Journal of the European Academy of Dermatology and Venereology : JEADV · 2020
    Review
  12. Article
  13. Review
  14. Article
  15. Article
  16. Review
  17. Article
  18. Drug induced exfoliative dermatitis: state of the art.Clinical and molecular allergy : CMA · 2016
    Review
  19. Article
  20. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 1 institution in 1 country.

Anthony R MawsonBehavioral and Environmental Health Unit, School of Health Sciences, College of Public Service, Jackson State University, Jackson, MS, USA.
Ike EriatorDepartment of Anesthesiology, University of Mississippi Medical Center, Jackson, MS, USA.
Sridhar KarreDepartment of Pediatrics, University of Mississippi Medical Center, Jackson, MS, USA.
Jackson Memorial Hospital · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN) are overlapping manifestations on a spectrum of acute drug-induced conditions associated with severe blistering, skin peeling, and multi-organ damage. TEN is an eruption resembling severe scalding, with ≥30% skin detachment. SJS is a mild form of TEN, characterized histologically by epidermal keratinocyte apoptosis with dermo-epidermal separation and extensive small blisters with <10% body surface skin detachment. The syndrome can be induced by numerous medications and typically occurs 1-4 weeks after the initiation of therapy. Granulysin is found in the lesions of patients with SJS/TEN and plays a significant pathogenic role in the condition, but the overall mechanisms linking medications, granulysin, and disease manifestations remain obscure. This paper reviews evidence suggesting that the different medications implicated in SJS/TEN have the common property of interacting and synergizing with endogenous retinoids (vitamin A and its congeners), in many instances causing the latter to accumulate in and damage the liver, the main storage organ for vitamin A. It is hypothesized that liver damage leads to the spillage of toxic retinoid compounds into the circulation, resulting in an endogenous form of hypervitaminosis A and cytotoxicity with widespread apoptosis, mediated by granulysin and recognized as SJS/TEN. Subject to testing, the model suggests that symptom worsening could be arrested at onset by lowering the concentration of circulating retinoids and/or granulysin via phlebotomy or plasmapheresis or by pharmacological measures to limit their expression.

Indexed as

Anti-Bacterial AgentsAntifungal AgentsAntigens, Differentiation, T-LymphocyteAnti-Inflammatory Agents, Non-SteroidalApoptosisCholestasisEpidermisHumansHypervitaminosis AKeratinocytesLiverRetinoidsSkinStevens-Johnson SyndromeVitamin AAnti-Bacterial AgentsAntifungal AgentsAntigens, Differentiation, T-LymphocyteAnti-Inflammatory Agents, Non-SteroidalGNLY protein, humanRetinoidsVitamin A

Identifiers

PMID25579087
PMCPMC4301467
OpenAlexW1968695856

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.